Smell and taste distortion

Options
jacqmun
jacqmun Member Posts: 65
edited 22. Jan 2011, 10:02 in Living with Arthritis archive
Hi everyone!!! :smile: I am a newby to this forum but was advised to post my question after seeking help from the online helpline.
I was diagnosed with RA over a year ago after suffering with foot pain which the doctors thought was a result of having my veins stripped. A locum doctor suggested a blood test which showed elevated levelsof RF, ANA and I think the other was CCP.
I have had several Medo-Dep injections, oral steroids, I didn't tolerate Hydroxychloriquine, and had major side effects when taking Methotrexate orally and sub-cut. My Rheumy specialist is giving me a break at the moment as I have developed this awful taste and smell distortion. All the lovely smells that I once enjoyed have been replaced with one smell, Chanel perfume and Dettol disinfectant both smell the same, they smell raw, like all I can detect are the chemicals!!! This applies to all things that are perfumed!.....Things that ought to smell bad do not register. I have pet dogs, and when cleaning their dog run, the smell of faeces does not register, non existant!!! I am seeing a ENT specialist and my consultant has asked for a lip/salivary gland biopsy to be done I expect this is to varify whether I have Sjogrens Syndrome. What I really want to know has anyone out there ever suffered with this smell/taste issue, and if so have they recovered/received treatment? Any information would be great as this is getting me down far more than the rheumy pain ever did!!!!
When it rains, look for rainbows. When it's dark, look for stars

Comments

  • traluvie
    traluvie Member Posts: 2,579
    edited 30. Nov -1, 00:00
    Options
    Hi Jacquen,

    Hi and welcome to the forum..

    I am a newbie too...(4 days but feel like i been here for ages) :smile:
    Everyone is so nice..

    unfortunately i am unable to empathise with your story .. i have only been experiencing arthritis symptoms since sep so am still learning...but maybe someone on here can give you some insight...

    Take care

    Tracy :smile:
    th_tn_TisFORTIGGER.jpgxxTracyxx
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    Hi jacqmum, welcome to the forum. This thread of yours rang a bell with me, I have bumped up a thread called 'Unusual Symptom' which was posted by puffin in May 2010. (It will be listed on the thread titles board now, close to your thread I hope!) It may not be relevant but there might be a little nugget of information in there for you. I wish you well. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • frogmorton
    frogmorton Member Posts: 29,489
    edited 30. Nov -1, 00:00
    Options
    Hi Jacqmum

    Just wanted to say hello from me.

    I have no experience of thie except when i am run down and poorly then all smells get over strong and i too can smell some of the individual chemicals.

    I hope they can get to the bottom of it for you

    Love

    Toni xx
  • jacqmun
    jacqmun Member Posts: 65
    edited 30. Nov -1, 00:00
    Options
    Thank you all very much for your replies, and thank you DD for pointing me to the unusual side effects. It is encouraging to know that some peoples symptm resolve themselves as I am now quite reluctant to take any further medication in the hope that my own problem resolves itself.
    You really are a great bunch, and it's good to know that we can spout off to each other as it's quite difficult to speak to my consultant, not that he's unsympathetic, but the clinics are always so busy therefore time is limited!
    Thank again :grin:
    When it rains, look for rainbows. When it's dark, look for stars
  • woodbon
    woodbon Member Posts: 4,969
    edited 30. Nov -1, 00:00
    Options
    Hello, Welcome to the forum! :smile:

    My experience of loss of smell wasn't caused by my OA medication, but by a steriod spray prescribed by the ENT dept of the hospital. I suffer a bit from Hayfever, well allergies to some things in the air, not just in the summer.

    I had a spray which worked well but then stopped working and I was sent to the local hospital, after tests they gave me a strong prescription only steriod spray. My nose cleared and all seemed well for a week or so. Then one day, I put a cassarole in the oven and after an hour or so, realised I couldn't smell it - I looked and saw the oven was on and I took the dish out and it was bubbling away and hot, but had no smell at all. I also found my taste had altered and everything tasted horrible! Doc said I was reacting to the spray. It took a while to get back to normal, but it did.
    Sorry about the long story! Anyway, drugs can effect taste and smell! :roll: Love Sue
  • jacqmun
    jacqmun Member Posts: 65
    edited 30. Nov -1, 00:00
    Options
    Thanks for taking the time to reply woodbon :smile:
    I pray that normal smell/taste will return.
    Mine became distorted early November, I was prescribed a steroid nasal spray to deal with my symptoms, reducing inflammation etc etc.......It's now January and no real improvement, although I did smell a lemon cleaning product that smelt as it should :eek:
    Fingers crossed.
    By the way could you tell me how long your symptoms lasted??
    Best wishes
    Jacqui x
    When it rains, look for rainbows. When it's dark, look for stars
  • dorcas
    dorcas Member Posts: 3,516
    edited 30. Nov -1, 00:00
    Options
    Hi Jacqui :grin:

    I don't have experience of this problem .... but do hope it doesn't last too long for you. :wink:
    Pity they didn't warn you of the possible side effects of using steroid nasal spray :shock: at least then you could have made an informed choice.
    Might be worth contacting them and letting them know how it has affected you. It might help someone else?

    Iris xxx
  • katknapp
    katknapp Member Posts: 709
    edited 30. Nov -1, 00:00
    Options
    Hi Jacqui,
    I thought it was just me! since being on the sulsafalazine and also steroids i have found i cant seem to taste or smell as well,i cant bear to drink wine anymore it tastes bitter(and wine drinking was a major hobby lol)in fact its really put me off food lately,not much help but at least you know your not alone or going mad,

    cathyxxx
  • tkachev
    tkachev Member Posts: 8,332
    edited 30. Nov -1, 00:00
    Options
    Hi there, I can't drink tea for 48 hours after MTX. It tastes horrible and smells horrible too. I also crave more savoury and very sweet food.


    Elizabeth
    Never be bullied into silence.
    Never allow yourself to be made a victim.
    Accept no ones definition of your life

    Define yourself........

    Harvey Fierstein